MAUDE Adverse Event Report: COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL

COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL
Model Number G34110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Patient had strictures causing access to both the left and right kidney via the ureter to be difficult.A resonance stent (rms-060024-r) was placed in the left ureter as per the instructions for use with no adverse event.The surgeon then used the same radioopaque introduction catheter and sheath to enter the right ureter through the cystoscope.When the stricture was reached the sheath and catheter seemed to buckle.Upon removal of the inner catheter the surgeon realised the sheath was not placed correctly and attempted to also pull it out of the patient with the intent of re-positioning.At which point it became obvious that the sheath had snapped at about the half way point and only half came out with the other half left sitting in the patients bladder.This was promptly removed with stent graspers.The second resonance stent (rms-060024-r) was opened and the procedure continued according to the instructions for use with no further adverse events.Note: the second rms-060024-r needed to be opened anyway for the stent to be placed so this was not an additionally used product.
 
Event or Problem Description
 
Additional Manufacturer Narrative
1.Device evaluation: 1 x rms-060024-r of lot#: c1628341 was returned to cirl for a lab evaluation.It was returned used and not in its original packaging.2.Lab evaluation: the device involved in the complaint was evaluated in laboratory on 13th of december 2019.In summary the following results were observed in the lab evaluation.Only the clear sheath was returned for evaluation.It was returned in 2 parts, part 1 measured approx.47.5cm and part 2 measured approx.22.5cm as the sheath complete should measure 70cm, it was returned in fully.There were kinks observed on the clear sheath at the following locations, approx.17cm and 20 cm from the distal end, again kinks were observed at approx.26.5cm and approx.44.5cm from the hub.3.Image review: n/a.4.Documents review: prior to distribution rms-060024-r devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl a review of the manufacturing records for rms-060024-r of lot#: c1628341 did not reveal any discrepancies that could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot#: c1628341; upon review of complaints this failure mode has not occurred previously with this lot#: c1628341.It should be noted that the instructions for use (ifu0020-16) states the following: intended use: used for temporary stenting of the ureter in adult patients with extrinsic ureteral obstruction.Intended for one-time use." also " visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿ there is evidence to suggest that the customer did not follow the instructions for use (ifu0020-16).5.Root cause review: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the physician using the same radiopaque introduction catheter and sheath more than once on same patient during a procedure.On the first use of the radiopaque introduction catheter and sheath in the left kidney via ureter, the user reported that access was difficult.The user went on to use the same radiopaque introduction catheter and sheath in the right ureter, the instruction for use, ifu0020-16, has no instruction allowing the allowing the physician to use the same radiopaque introduction catheter and sheath more than once on same patient during a procedure.During this second use of the radiopaque introduction catheter and sheath, it became buckled/ kinked and the physician attempted to re-position it.It was then discovered that sheath was broken, one part was removed during re-positioning attempt and second part was removed with a stent graspers.As per engineering input the radiopaque introduction catheter and sheath are designed to support one stent introduced per introducer.This repeated use of the radiopaque introduction catheter and sheath after an already difficult placement in left ureter may have contributed to the damage and weakening on sheath and therefore may have contributed to the sheath breaking.As the physician used the same radiopaque introduction catheter and sheath more than once on same patient during a procedure, it is viewed as a user error.This initial error was a contributing factor to failure of sheath and is therefore it can be viewed as a cascading effect to ultimate failure of the device.6.Summary: complaint is confirmed as the failure was verified in the laboratory.However, the physician used the same radiopaque introduction catheter and sheath more than once on same patient during a procedure, it is viewed as a user error.According to the initial reporter, the patient did not require any additional procedures or suffer any adverse effects as a result of this procedure.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
RESONANCE STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key9474227
Report Number3001845648-2019-00720
Device Sequence Number2851957
Product Code FAD
UDI-Device Identifier10827002341101
UDI-Public(01)10827002341101(17)220704(10)C1628341
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K063742
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/04/2022
Device Model NumberG34110
Device Catalogue NumberRMS-060024-R
Device Lot NumberC1628341
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/18/2019
Event Location Hospital
Initial Date Received by Manufacturer 11/19/2019
Supplement Date Received by Manufacturer11/19/2019
Initial Report FDA Received Date12/16/2019
Supplement Report FDA Received Date01/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight95